Discussions that mention eloxatin

Cancer: Colon board


Hello. I haven't been checking the boards much lately-sorry.

The neuropathy I have been diagnosed with is an adverse effect of one of my chemotherapy drugs in my second round, after surgery to remove the tumor. The drug is oxaliplatin, name brand is Eloxatin. My oncologist told me of the likelihood of this side effect, so I was not surprised. I also had extreme sensitivity to cold and had to wear gloves to reach into my fridge and freezer during treatment--which has gone away. And I mostly drank room temp. drinks because my mouth and throat were sensitive to cold drinks too. I still have a tendency to drink room temp. today. That was back at the end of 2005 and beginning of 2006. I still have numbness and tingling in the bottoms of my feet. It has lessened, but I believe what is left is permanent. I am not losing my balance because of it though. It is worse in cold weather and better in the summer when I don't wear socks that constrict blood flow. I didn't think there was treatment for it, so I have not sought any.

A defacagraphy is a test where you prep like colonoscopy (clean out bowels), then the doctor inserts barium into your rectum, has you roll around on a table to fully coat your insides and xrays are taken. Then he moves the table to a standing position while you lay on your side and he puts a towel between your thighs. He asks you to push to expel the barium like you are trying to defacate (thus the name of the test) or have a b.m. The doc who performed my test didn't want me to bend my knees, but stay in the standing position. He also took xrays while I was pushing. He later explained to me that in healthy individuals, the pelvic floor would descend downward and there are alot of other things the brain automatically tells the body to relax in order to have a b.m. He said nothing moved on me. My pelvic wall and floor stayed in the same place. He said this was likely caused by my pelvic radiation. He felt bad for having to break this news to me, but I was relieved to have an answer to why I was having such trouble. He said he wasn't sure there was anything that could be done and referred me to a surgeon, whom I have seen recently.

Tomorrow I am going for a test where I drink barium and they wait until it reaches my small intestines and take xrays. Then on Friday, I will be having outpatient surgery. She (the surgeon) is going to dilate my anastamosis (where I am connected back together) and try to dilate my vaginal area too as I am having issues there also. I believe this is done with a balloon technique. I will be put out for the procedure and my husband will drive me home. I will post what happens when I am done to see if it helps anyone out there.

I hope I have been able to shed some light on things for you and others. I am not real good at checking the boards often, due to my tendency to be in and out of the bathroom all day. I usually post when it seems relevant for me. But I plan to keep posting about my progress in the hope that I can help others who may have experienced similar situations like it seems you have. My posts will likely be on this thread.

By the way, I live in Wisconsin and go to Froedtert Hospital and the Medical College of WI for g.i. treatment and surgery. Most other treatment (chemo and radiation) were done in my hometown, Kenosha, which is about an hour from Froedtert, so I could be close to home if I was not feeling well during treatment. My entire pelvic area was radiated. I believe like a year after my treatment, they developed a way to target only the tumor more precisely and I may not have had the damage I now have if my radiation field were more narrow and precise. Hindsight--it can be great if someone else has it before you do! Rather, I choose to use my hindsight to help others.

Take it one day at a time and take care of yourselves!